Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Bridge trisections of knotted surfaces in $ S^4$


Authors: Jeffrey Meier and Alexander Zupan
Journal: Trans. Amer. Math. Soc. 369 (2017), 7343-7386
MSC (2010): Primary 57M25, 57Q45
DOI: https://doi.org/10.1090/tran/6934
Published electronically: May 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We introduce bridge trisections of knotted surfaces in the 4-sphere. This description is inspired by the work of Gay and Kirby on trisections of 4-manifolds and extends the classical concept of bridge splittings of links in the 3-sphere to four dimensions. We prove that every knotted surface in the 4-sphere admits a bridge trisection (a decomposition into three simple pieces) and that any two bridge trisections for a fixed surface are related by a sequence of stabilizations and destabilizations. We also introduce a corresponding diagrammatic representation of knotted surfaces and describe a set of moves that suffice to pass between two diagrams for the same surface. Using these decompositions, we define a new complexity measure: the bridge number of a knotted surface. In addition, we classify bridge trisections with low complexity, we relate bridge trisections to the fundamental groups of knotted surface complements, and we prove that there exist knotted surfaces with arbitrarily large bridge number.


References [Enhancements On Off] (What's this?)

  • [1] Rob Kirby (ed.), Problems in low-dimensional topology, Geometric topology (Athens, GA, 1993) AMS/IP Stud. Adv. Math., vol. 2, Amer. Math. Soc., Providence, RI, 1997, pp. 35-473. MR 1470751
  • [2] Emil Artin, Zur Isotopie zweidimensionaler Flächen im $ R_4$, Abh. Math. Sem. Univ. Hamburg 4 (1925), no. 1, 174-177 (German). MR 3069446, https://doi.org/10.1007/BF02950724
  • [3] David Bachman and Saul Schleimer, Thin position for tangles, J. Knot Theory Ramifications 12 (2003), no. 1, 117-122. MR 1953627, https://doi.org/10.1142/S0218216503002342
  • [4] Michel Boileau and Bruno Zimmermann, The $ \pi $-orbifold group of a link, Math. Z. 200 (1989), no. 2, 187-208. MR 978294, https://doi.org/10.1007/BF01230281
  • [5] J. Scott Carter and Masahico Saito, Knotted surfaces and their diagrams, Mathematical Surveys and Monographs, vol. 55, American Mathematical Society, Providence, RI, 1998. MR 1487374
  • [6] Scott Carter, Seiichi Kamada, and Masahico Saito, Surfaces in 4-space, Encyclopaedia of Mathematical Sciences, vol. 142, Springer-Verlag, Berlin, 2004. Low-Dimensional Topology, III. MR 2060067
  • [7] S. M. Finashin, M. Kreck, and O. Ya. Viro, Exotic knottings of surfaces in the $ 4$-sphere, Bull. Amer. Math. Soc. (N.S.) 17 (1987), no. 2, 287-290. MR 903734, https://doi.org/10.1090/S0273-0979-1987-15562-5
  • [8] S. M. Finashin, M. Kreck, and O. Ya. Viro, Nondiffeomorphic but homeomorphic knottings of surfaces in the $ 4$-sphere, Topology and geometry--Rohlin Seminar, Lecture Notes in Math., vol. 1346, Springer, Berlin, 1988, pp. 157-198. MR 970078, https://doi.org/10.1007/BFb0082777
  • [9] Michael H. Freedman, The disk theorem for four-dimensional manifolds, Proceedings of the International Congress of Mathematicians, Vol. 1, 2 (Warsaw, 1983) PWN, Warsaw, 1984, pp. 647-663. MR 804721
  • [10] David Gay and Robion Kirby, Trisecting 4-manifolds, Geom. Topol. 20 (2016), no. 6, 3097-3132. MR 3590351, https://doi.org/10.2140/gt.2016.20.3097
  • [11] Robert E. Gompf and András I. Stipsicz, $ 4$-manifolds and Kirby calculus, Graduate Studies in Mathematics, vol. 20, American Mathematical Society, Providence, RI, 1999. MR 1707327
  • [12] Andrew Haas and Perry Susskind, The geometry of the hyperelliptic involution in genus two, Proc. Amer. Math. Soc. 105 (1989), no. 1, 159-165. MR 930247, https://doi.org/10.2307/2046751
  • [13] Chuichiro Hayashi, Stable equivalence of Heegaard splittings of $ 1$-submanifolds in $ 3$-manifolds, Kobe J. Math. 15 (1998), no. 2, 147-156. MR 1686582
  • [14] Jonathan A. Hillman and Akio Kawauchi, Unknotting orientable surfaces in the $ 4$-sphere, J. Knot Theory Ramifications 4 (1995), no. 2, 213-224. MR 1331748, https://doi.org/10.1142/S0218216595000119
  • [15] Fujitsugu Hosokawa and Akio Kawauchi, Proposals for unknotted surfaces in four-spaces, Osaka J. Math. 16 (1979), no. 1, 233-248. MR 527028
  • [16] Seiichi Kamada, Braid and knot theory in dimension four, Mathematical Surveys and Monographs, vol. 95, American Mathematical Society, Providence, RI, 2002. MR 1900979
  • [17] Akio Kawauchi, Splitting a 4-manifold with infinite cyclic fundamental group, revised, J. Knot Theory Ramifications 22 (2013), no. 14, 1350081, 9. MR 3190119, https://doi.org/10.1142/S0218216513500818
  • [18] Cherry Kearton and Vitaliy Kurlin, All 2-dimensional links in 4-space live inside a universal 3-dimensional polyhedron, Algebr. Geom. Topol. 8 (2008), no. 3, 1223-1247. MR 2443242, https://doi.org/10.2140/agt.2008.8.1223
  • [19] François Laudenbach and Valentin Poénaru, A note on $ 4$-dimensional handlebodies, Bull. Soc. Math. France 100 (1972), 337-344. MR 0317343
  • [20] Terry Lawson, Detecting the standard embedding of $ {\bf R}{\rm P}^{2}$ in $ S^{4}$, Math. Ann. 267 (1984), no. 4, 439-448. MR 742889, https://doi.org/10.1007/BF01455961
  • [21] S. J. Lomonaco Jr., The homotopy groups of knots. I. How to compute the algebraic $ 2$-type, Pacific J. Math. 95 (1981), no. 2, 349-390. MR 632192
  • [22] W. S. Massey, Proof of a conjecture of Whitney, Pacific J. Math. 31 (1969), 143-156. MR 0250331
  • [23] Jeffrey Meier, Trent Schirmer, and Alexander Zupan, Classification of trisections and the generalized property R conjecture, Proc. Amer. Math. Soc. 144 (2016), no. 11, 4983-4997. MR 3544545, https://doi.org/10.1090/proc/13105
  • [24] J. Meier and A. Zupan, Genus two trisections are standard, to appear in Geom. Topol.
  • [25] Jean-Pierre Otal, Présentations en ponts du nœud trivial, C. R. Acad. Sci. Paris Sér. I Math. 294 (1982), no. 16, 553-556 (French, with English summary). MR 679942
  • [26] Dennis Roseman, Reidemeister-type moves for surfaces in four-dimensional space, Knot theory (Warsaw, 1995) Banach Center Publ., vol. 42, Polish Acad. Sci. Inst. Math., Warsaw, 1998, pp. 347-380. MR 1634466
  • [27] Markus Rost and Heiner Zieschang, Meridional generators and plat presentations of torus links, J. London Math. Soc. (2) 35 (1987), no. 3, 551-562. MR 889376, https://doi.org/10.1112/jlms/s2-35.3.551
  • [28] Horst Schubert, Über eine numerische Knoteninvariante, Math. Z. 61 (1954), 245-288 (German). MR 0072483, https://doi.org/10.1007/BF01181346
  • [29] Frank J. Swenton, On a calculus for 2-knots and surfaces in 4-space, J. Knot Theory Ramifications 10 (2001), no. 8, 1133-1141. MR 1871221, https://doi.org/10.1142/S0218216501001359
  • [30] Katsuyuki Yoshikawa, An enumeration of surfaces in four-space, Osaka J. Math. 31 (1994), no. 3, 497-522. MR 1309400
  • [31] E. C. Zeeman, Twisting spun knots, Trans. Amer. Math. Soc. 115 (1965), 471-495. MR 0195085, https://doi.org/10.2307/1994281
  • [32] Alexander Zupan, Bridge and pants complexities of knots, J. Lond. Math. Soc. (2) 87 (2013), no. 1, 43-68. MR 3022706, https://doi.org/10.1112/jlms/jds030

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 57M25, 57Q45

Retrieve articles in all journals with MSC (2010): 57M25, 57Q45


Additional Information

Jeffrey Meier
Affiliation: Department of Mathematics, Indiana University, Bloomington, Indiana 47408
Email: jlmeier@indiana.edu

Alexander Zupan
Affiliation: Department of Mathematics, University of Nebraska-Lincoln, Lincoln, Nebraska 68588
Email: zupan@unl.edu

DOI: https://doi.org/10.1090/tran/6934
Received by editor(s): August 17, 2015
Received by editor(s) in revised form: March 7, 2016
Published electronically: May 30, 2017
Additional Notes: The first author was supported by NSF grant DMS-1400543
The second author was supported by NSF grant DMS-1203988
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society